Flu season brings high risk of acetaminophen overdoses; FDA issues new warning
INDEPENDENCE, Mo. — On Wednesday, the Food and Drug Administration issued a new warning about prescription medications containing acetaminophen. It says the drugs with more than 325 milligrams could cause liver damage.
The FDA encourages doctors not to prescribe the higher dosages. Acetaminophen is often used in combination with painkillers like oxycodone, hydrocodone and codeine.
The FDA also says it plans to address over-the-counter products containing acetaminophen in another regulatory action. Acetaminophen is the chemical name for Tylenol and many other over-the-counter meds.
“They range from cough/cold preparations to nighttime medications to aches and pain medications to headache medications,” said pharmacist Matt Mallinson of Matt’s Medicine Store.
He says therein lies a big problem, especially during cold and flu season. It’s easy to overdose. Consider the people who already pop arthritis pain relievers throughout the day.
“They take it almost like vitamins. It’s a religious thing to them. They don’t even realize it’s acetaminophen. They’re simply taking it. Then they come down with the flu,” said Mallinson, adding that they also take a flu medicine that contains acetaminophen.
Liver failure and even death can result. So how can you avoid it? Look for the word acetaminophen on the label. Never take two or more medications containing it. And even if you’re just taking one, never go over the recommended dose.
The maximum daily dose for adults is generally 4,000 milligrams or the equivalent of eight 500 milligram pills. But Mallinson says many of us, especially smaller adults, would be wise not to go over 3,000 milligrams.
- Man killed, child seriously injured by gunfire at KC gas station
- Couple who recently celebrated 70th anniversary die within hours of one another
- Former roommate says suspected shooter looks much different than he remembers
- Mohammed Whitaker charged with Kansas City highway shootings
- 79-yr-old dancer makes Simon Cowell stop yawning and start cheering